Secondary Logo

Journal Logo

An Anesthesiologist with an Allergy to Multiple Neuromuscular Blocking Drugs: A New Occupational Hazard

Newman, Matthew J., MBBS, FANZCA*; Goel, Pooja, MBBS

doi: 10.1213/ANE.0b013e3181c8a6e0
General Articles: Case Report
Free
SDC

We report a case of a final-year anesthesiology trainee who developed a severe allergic reaction to cutaneous exposure of succinylcholine. Intradermal testing was strongly positive to succinylcholine and all the aminosteroid neuromuscular blocking drugs (NMBDs). Specific immunoglobulin E to succinylcholine was also strongly positive. This unusual case of an anesthesiologist acquiring an allergy to an NMBD through occupational exposure has a significant effect on his practice of anesthesia. However, by avoiding operating rooms with a high usage of NMBDs and by wearing personal protective equipment, the anesthesiologist has worked in clinical anesthesia without incident.

Published ahead of print December 8, 2009

From the *Department of Women's Anaesthesia, Women's and Children's Hospital, North Adelaide; and †Royal Adelaide Hospital, Adelaide, SA, Australia.

Accepted for publication October 21, 2009.

Published ahead of print December 8, 2009

Both authors helped in manuscript preparation.

Reprints will not be available from the author.

Address correspondence to Matthew J. Newman, MBBS, FANZCA, Department of Women's Anaesthesia, Women's and Children's Hospital, North Adelaide, SA 5006, Australia. Address e-mail to matthew.newman@health.sa.gov.au.

Anesthesiologists face a range of occupational hazards on a daily basis in the workplace. These include exposure to blood-borne viruses, musculoskeletal injuries, latex allergy, radiation exposure, and diathermy smoke inhalation.1 We report a case of an anesthesiologist who developed an allergy to multiple neuromuscular blocking drugs (NMBDs). The anesthesiologist described is the primary author, and he gives consent to the publication of his case.

Back to Top | Article Outline

CASE DESCRIPTION

A 30-year-old trainee in his final year of anesthesiology training developed an allergic reaction while drawing up succinylcholine and thiopental. He experienced atopy, asthma, and hayfever, requiring a salbutamol inhaler once or twice a year, oral cetirizine (an antihistamine), and nasal budesonide. He also had mild eczema of his arms and legs and had developed dermatitis on his hands, which was worse at work, and several episodes of itchy facial erythema while handling anesthetic drugs. In the process of drawing up succinylcholine chloride (50 mg/mL), a few drops were spilled on his hands. Within 5 minutes, he developed a warm, itchy face, which he inadvertently rubbed with his hands that were contaminated with succinylcholine, and subsequently developed an erythematous rash on his face, increased tear production, lip and tongue swelling, and noted tightening within his throat. An IV catheter was inserted, his vital signs were normal, and the reaction subsided 15 minutes later without therapy. Intramuscular promethazine (25 mg) was administered as secondary treatment of the allergic reaction. Serum mast cell tryptase taken 1 hour after the reaction was normal (5 μg/L).

Because of the occupational risk presented to the anesthesiologist, intradermal testing was performed 3 days after the reaction on the right forearm and included saline, succinylcholine chloride (0.05 mL of 0.5 mg/mL solution), and sodium thiopental (0.05 mL of 0.25 mg/mL solution). This resulted in a severe systemic reaction characterized by hypotension (77/59 mm Hg), tachycardia (140 bpm), desaturation (Spo2 decreased to 93%), and a widespread erythematous rash. The reaction abated after administration of IV promethazine. After intradermal testing, there was a large wheal (25 mm) and flare (40 mm) reaction to succinylcholine; testing to thiopental was negative (positive test is wheal >8 mm read 30 minutes after injection2).

Blood sampled 1 day before the intradermal testing was tested for specific immunoglobulin E (IgE) using Phadia ImmunoCAPs (reference range: negative <0.35 kU/L). A high specific IgE to succinylcholine was reported (36 kU/L) and negative specific IgE to latex (0.08 kU/L) and chlorhexidine (0 kU/L). His baseline mast cell tryptase was 6 μg/L (reference range: normal <7 μg/L).

Because of the severity of the reaction to the intradermal injection of succinylcholine, further testing of other NMBDs was delayed for 4 weeks. Intradermal testing was performed on the right forearm for rocuronium (0.05 mL of 0.1 mg/mL), vecuronium (0.05 mL of 0.02 mg/mL), pancuronium (0.05 mL of 0.02 mg/mL), and atracurium (0.05 mL of 0.01 mg/mL). A mild systemic reaction occurred that subsided without treatment. The testing was strongly positive to rocuronium (wheal 25 mm and flare 40 mm). It was also positive to the other aminosteroid drugs, vecuronium (wheal 15 mm and flare 25 mm) and pancuronium (wheal 15 mm and flare 25 mm). Testing to atracurium, a benzylisoquinolinium, was negative.

On further history, the anesthesiologist had previously undergone 2 anesthetic procedures, both uneventfully, as a patient: removal of his third molars 12 years previously with rocuronium, and tonsillectomy 4 months before with atracurium. On review of the anesthetic records for these cases, no other NMBD was used. He had been training as an anesthesiology registrar for >4 years at the time of the reaction and did not routinely wear gloves while handling anesthetic drugs, which was consistent with local practice.

The anesthesiologist has continued to work safely in operating rooms by instituting a 3-tier safety system. First, he avoids working in operating rooms that have a high likelihood of needing an NMBD, for example, electroconvulsive therapy and emergency rooms. Second, he uses personal protective equipment (latex-free gloves and goggles) at all times. Finally, he has only been working in situations in which another anesthesiologist is immediately available to respond in case of an allergic reaction. No further allergic reactions have occurred under these conditions in the 12 months since the initial episode. The dermatitis on his hands completely and promptly resolved after strict avoidance of cutaneous exposure to NMBDs.

Back to Top | Article Outline

DISCUSSION

Allergy to NMBDs is usually due to specific IgE antibodies directed against the quaternary ammonium radical, an allergen common to all NMBDs.2 The degree of cross-reactivity is dependent on whether the epitope corresponds with the quaternary ammonium ion epitope or extends to an adjacent part of the molecule.2,3 Because rocuronium can result in cross-sensitization to succinylcholine, whether the IV exposure to rocuronium 12 years previously may have triggered this allergy is unknown. However, the anesthesiologist had worked in clinical anesthesia for 4.5 years before the reaction with daily exposure to succinylcholine, rocuronium, and vecuronium without incident, suggesting this was not the case.

Most individuals who develop anaphylaxis to NMBDs have no history of exposure to such drugs.4,5 However, sensitivity may be established by exposure to other similar compounds carrying the quaternary ammonium ion, which include household chemicals, hair care products, cleansers, and cough syrups that contain pholcodine.6,7

This pholcodine hypothesis is used to explain the development of allergy to NMBDs when no previous exposure has occurred. However, the anesthesiologist had daily exposure to NMBDs and had developed dermatitis on his hands in the weeks leading up to the allergic reaction. The dermatitis could have facilitated the systemic absorption of succinylcholine after the cutaneous exposure. In addition, the temporal relationship of the development of the dermatitis and the complete resolution after avoidance of cutaneous exposure to NMBDs suggests that the dermatitis was an immunological reaction to NMBDs.

The clinical history, as well as the strongly positive intradermal tests and specific IgE assay to succinylcholine, are highly suggestive of an occupationally acquired allergic reaction to NMBDs. This case also emphasizes the potential for cutaneous exposure by health care workers when handling pharmaceutical agents, including antibiotics, and the potential for allergic risk to the physician as well as the patient.

Back to Top | Article Outline

ACKNOWLEDGMENTS

The authors thank Associate Professor Robert Heddle (Clinical Immunologist & Allergist) for his professional support and advice.

Back to Top | Article Outline

REFERENCES

1. Thomas I, Carter JA. Occupational hazards of anaesthesia. Contin Educ Anaesth Crit Care Pain 2006;6:182–7
2. Ebo DG, Fisher MM, Hagendorens MM, Bridts CH, Stevens WJ. Anaphylaxis during anaesthesia: diagnostic approach. Allergy 2007;62:471–7
3. Laxenaire MC, Gastin I, Moneret-Vaurtin DA, Widmar S, Gueant JL. Cross-reactivity of rocuronium with other neuromuscular blocking agents. Eur J Anaesthesiol 1995;12(suppl 11):55–64
4. Mertes P-M, Laxenaire MC. Adverse reactions to neuromuscular blocking agents. Curr Allergy Asthma Rep 2004;4:7–17
5. Fisher MM, Munro I. Life-threatening anaphylactoid reactions to muscle relaxants. Anesth Analg 1983;62:559–64
6. Baldo BA, Fisher MM, Pham NH. On the origin and specificity of antibodies to neuromuscular blocking (muscle relaxant) drugs: an immunochemical perspective. Clin Exp Allergy 2009;39: 325–44
7. Florvaag E, Johansson SGO. The pholcodine story. Immunol Allergy Clin North Am 2009;29:419–27
© 2010 International Anesthesia Research Society